Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 14, NWS Goodland, KS

March 26, 20144 counties in Kansas

NWS Goodland, KS issued this wind advisory at Mar 26, 2014, 2:40 AM CDT for 4 counties in Kansas. It took effect at Mar 26, 2014, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2014, 2:40 AM CDT (07:40 UTC)
In effect from
Mar 26, 2014, 1:00 PM CDT
Expired
Mar 26, 2014, 8:00 PM CDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WWUS73 KGLD 260740
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
140 AM MDT WED MAR 26 2014

KSZ004-015-016-029-261600-
/O.NEW.KGLD.WI.Y.0014.140326T1800Z-140327T0100Z/
NORTON-SHERIDAN-GRAHAM-GOVE-
INCLUDING THE CITIES OF...NORTON...HOXIE...HILL CITY...QUINTER
240 AM CDT WED MAR 26 2014

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING.

* PEAK WINDS...SOUTH WINDS SUSTAINED AT AROUND 30 MPH WITH GUSTS
  UP TO 45 MPH.

* TIMING/DURATION...EARLY AFTERNOON THROUGH EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
2 follow-up statements
060 
WWUS73 KGLD 261553
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
953 AM MDT WED MAR 26 2014

KSZ004-015-016-029-270100-
/O.CON.KGLD.WI.Y.0014.140326T1800Z-140327T0100Z/
NORTON-SHERIDAN-GRAHAM-GOVE-
INCLUDING THE CITIES OF...NORTON...HOXIE...HILL CITY...QUINTER
1053 AM CDT WED MAR 26 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* PEAK WINDS...SOUTH WINDS SUSTAINED AT AROUND 30 MPH WITH GUSTS 
  UP TO 45 MPH. 

* TIMING/DURATION...EARLY AFTERNOON THROUGH EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
275 
WWUS73 KGLD 270106
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT WED MAR 26 2014



KSZ004-015-016-029-270215-
/O.EXP.KGLD.WI.Y.0014.000000T0000Z-140327T0100Z/
NORTON-SHERIDAN-GRAHAM-GOVE-
INCLUDING THE CITIES OF...NORTON...HOXIE...HILL CITY...QUINTER
806 PM CDT WED MAR 26 2014

...WIND ADVISORY HAS EXPIRED...

SUSTAINED WINDS OF 30 MPH OR GUSTS OVER 45 MPH ARE NO LONGER
EXPECTED. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE ON
TIME. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Mar 25, 11:10 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 25, 11:10 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1010 PM MDT TUE MAR 25 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 254 PM MDT TUE MAR 25 2014

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
MOSTLY CLEAR TO PARTLY CLOUDY WITH SOME HIGH CIRRUS MOVING OVER.
TEMPERATURES HAVE RISEN INTO THE LOW TO UPPER 40S OVER MOST OF THE
REGION WITH SOME LOW 50S OVER EAST COLORADO AND AROUND TRIBUNE,
KANSAS. WINDS WERE ON THE INCREASE...NOW AT SPEEDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH. THESE WINDS ARE A RESULT OF A TIGHTENING
PRESSURE GRADIENT FROM A DEVELOPING LOW TO THE WEST AND A SURFACE
HIGH PRESSURE TO THE EAST. AN UPPER LEVEL DISTURBANCE WAS MOVING
ACROSS ARIZONA AT THE PRESENT TIME WITH ANOTHER DISTURBANCE MOVING
ONTO THE CALIFORNIA COAST.

FOR TONIGHT...BREEZY CONDITIONS SHOULD CONTINUE THROUGHOUT THE NIGHT
AS THE LOW MAINTAINS A STRENGTHENING TREND. THESE SOUTH WINDS SHOULD
HELP BRING MOISTURE FROM TEXAS INTO THE AREA TOMORROW MORNING. WITH
THE WINDS AND INCREASING MOISTURE...THINKING THAT TEMPERATURES WILL
HAVE A TOUGH TIME DROPPING TONIGHT. AS A RESULT...FORECAST LOW
TEMPERATURES IN THE LOW TO UPPER 30S.

FOR TOMORROW...THERE ARE A FEW FORECAST CONCERNS THAT NEED TO BE
WORKED OUT. FOR FIRE WEATHER CONCERNS...PLEASE SCROLL DOWN TO THE
FIRE WEATHER SECTION OR LOOK AT THE UPDATED FIRE WEATHER FORECAST.
MAIN CONCERNS FOR TOMORROW ARE THE CHANCES FOR THUNDERSTORMS AND
NEAR WIND ADVISORY CRITERIA WINDS OVER THE FAR EASTERN FORECAST
AREA. THE SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN
THROUGHOUT THE DAY TOMORROW BEFORE MOVING TO THE EAST BY THE EVENING
HOURS. IN ADDITION...THERE WILL BE A STRONG LOW LEVEL JET ACROSS
CENTRAL AND EASTERN KANSAS. AS A RESULT OF BOTH OF THESE
FACTORS...WINDY CONDITIONS ARE ANTICIPATED TOMORROW WITH THE
POSSIBILITY OF STRONGER WINDS IN GRAHAM AND GOVE COUNTIES. AS OF
RIGHT NOW...WINDS SHOULD STAY JUST BELOW WIND ADVISORY CRITERIA BUT
IT MAY BE CLOSE. DURING THE AFTERNOON...THE DISTURBANCE CURRENTLY
LOCATED OVER CALIFORNIA SHOULD BE MOVING INTO COLORADO. AS THIS
DISTURBANCE CONTINUES EAST...ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE DRY LINE. WITH DRY AIR AT THE
SURFACE...NOT EXPECTING MUCH IN THE WAY OF PRECIPITATION WITH THESE
STORMS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 254 PM MDT TUE MAR 25 2014

WEDNESDAY NIGHT THE LEFT EXIT OF THE 300MB JET STREAK WILL MOVE OVER
THE AREA AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH.  AT THE SURFACE
A WARM FRONT/DRY LINE WILL BE OVER THE CENTRAL PART OF THE AREA.
LIFT WILL INCREASE OVER THE FRONT/DRY LINE DURING THE NIGHT AS THE
SHORT WAVE TROUGH APPROACHES.  SOUNDINGS SHOW A FAIRLY DRY
ENVIRONMENT AS THE SHORT WAVE TROUGH MOVES THROUGH...BUT CANNOT
COMPLETELY RULE OUT A THUNDERSTORM FORMING ALONG THE SURFACE
BOUNDARY GIVEN THE LIFT PRESENT.  ANY STORM THAT DOES FORM WILL BE VERY
HIGH BASED.  MEANWHILE AS THE UPPER LEVEL SHORT WAVE TROUGH MOVES
THROUGH A COLD FRONT WILL FOLLOW IT.  SOUNDINGS SATURATE BEHIND THE
FRONT.  THERE IS A STRONG AREA OF LIFT IN THE 850-700MB LAYER ALONG
AND SHORTLY BEHIND THE FRONT WHICH MAY ALLOW A FEW THUNDERSTORMS TO
FIRE AS THE FRONT MOVES THROUGH.  THE BEST CHANCE FOR PRECIP. WILL
BE BEHIND THE COLD FRONT BUT AHEAD OF THE 500MB TROUGH AXIS DUE TO
SUBSIDENCE MOVING IN BEHIND THE TROUGH AXIS.  ANTICIPATE ANY
THUNDERSTORMS THAT DEVELOP DURING THE EVENING TO DIMINISH AFTER
MIDNIGHT AS THE ENVIRONMENT BECOMES LESS FAVORABLE FOR THEIR
DEVELOPMENT...WITH RAIN SHOWERS PREDOMINATING INSTEAD.  ON A SIDE
NOTE WANTED TO GO HIGHER THAN 40 PERCENT BEHIND THE FRONT...HOWEVER
SOUNDINGS BEHIND THE FRONT DID NOT SATURATE BELOW 650MB.  DUE TO THE
FAIRLY DEEP DRY LAYER DECIDED TO KEEP PRECIP. CHANCES UNDER THE 50
PERCENT MARK AT THIS TIME.

THURSDAY PRECIP. CHANCES WILL DECLINE FROM WEST TO EAST AS THE 500MB
TROUGH AXIS MOVES THROUGH THE AREA.  THERE IS A SMALL INCREASE IN
PRECIP. CHANCES OVER THE NORTHEAST PART OF THE AREA AROUND NOON AS
THE 700MB TROUGH AXIS RETROGRADES SLIGHTLY TOWARD THE AREA BRINGING
A BRIEF WINDOW OF STRONGER LIFT WITH IT.  THE PRECIP. WILL COME TO A
END DURING THE AFTERNOON AS THE 500MB TROUGH AXIS MOVES EAST OF THE
AREA.  DESPITE TEMPERATURES FALLING INTO THE LOW/MID 30S OVER THE
NORTHWEST PART OF THE AREA DURING THE MORNING...WET BULB ZERO HEIGHTS
REMAIN HIGH ENOUGH TO PREVENT SNOWFALL FROM DEVELOPING.  BY THE TIME
THE WET BULB HEIGHT BECOMES LOW ENOUGH FOR SNOWFALL...AM THINKING
THE PRECIP. WILL BE DONE.

LATE AFTERNOON A SURFACE TROUGH WILL DEVELOP OVER EASTERN COLORADO
AND SLOWLY MOVE WEST...MOVING INTO FAR EAST CENTRAL COLORADO BY THE
EARLY EVENING.  HAVE INCLUDED SOME SMALL CHANCES FOR PRECIP. WHERE
THE SURFACE TROUGH WILL BE AS A RESULT.

THURSDAY EVENING THE SURFACE TROUGH SLOWLY MOVES EAST AS AN UPPER
LEVEL SHORT WAVE TROUGH MOVES OVER IT BY MIDNIGHT.  THE SURFACE
TROUGH AND UPPER LEVEL FEATURE BOTH MOVE EAST THROUGH THE REST OF
THE AREA OVERNIGHT...WITH LIFT INCREASING OVER THE SURFACE TROUGH
AND ISENTROPIC LIFT INCREASING AHEAD OF IT.  PRECIP. WILL BE A MIX
OF RAIN AND SNOW WEST OF THE CO/KS LINE...WITH THE MIX MOVING EAST
THROUGH THE OVERNIGHT HOURS.  THERE MAYBE A COUPLE HOURS WHEN THE
PRECIP. CHANGES TO ALL SNOW OVER EAST CENTRAL COLORADO BEFORE
SUNRISE.  WOULD HAVE LIKE TO INCREASE CHANCES CLOSER TO 50 PERCENT
DUE TO THETA-E LAPSE RATES NEAR CONVECTIVE INSTABILITY AND FAIRLY
STRONG LIFT IN THE DENDRITIC ZONE.  HOWEVER SOUNDINGS SHOW A DRY
LAYER UP TO 750-700MB OR SO AND THE SURFACE/UPPER LEVEL TROUGH WILL
MOVE FAIRLY QUICKLY THROUGH THE AREA.  AS A RESULT WILL KEEP PRECIP.
CHANCES FAIRLY LOW AT THIS TIME.

FOR FRIDAY THROUGH TUESDAY THE PERIOD WILL BE DRY EXCEPT FOR SOME
CHANCES FOR RAINFALL ON FRIDAY.

FRIDAY THE UPPER LEVEL SHORT WAVE TROUGH FROM THURSDAY NIGHT WILL
CONTINUE TO MOVE ACROSS THE EASTERN HALF OF THE AREA.  PRECIP.
CHANCES WILL COME TO AN END BY LATE AFTERNOON AS THE TROUGH MOVES
OUT OF THE AREA.

FRIDAY NIGHT A COLD FRONT WILL MOVE THROUGH THE AREA.

SATURDAY AN UPPER LEVEL RIDGE WILL BUILD OVER THE AREA AND A WARM
FRONT WILL MOVE BACK THROUGH...WARMING TEMPERATURES ABOVE NORMAL.
RELATIVE HUMIDITIES AROUND 20 PERCENT AND WIND GUSTS NEAR 30 MPH MAY
LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON.

SUNDAY AFTERNOON AND NIGHT AN UPPER LEVEL SHORT WAVE TROUGH WILL
MOVE THROUGH THE AREA.  UNFORTUNATELY MOST OF THE 1000-500MB
MOISTURE WILL BE NORTH OF THE AREA SO WILL KEEP THE FORECAST DRY.
DURING THE NIGHT A COLD FRONT WILL MOVE THROUGH THE AREA.

TEMPERATURES WILL BE ALMOST 20 DEGREES ABOVE NORMAL SUNDAY AFTERNOON.  THE
WARM TEMPERATURES WILL LEAD TO RELATIVE HUMIDITIES FALLING TO AROUND
15 PERCENT OVER MOST OF THE AREA.  IN ADDITION WINDS WILL BECOME
BREEZY IN THE AFTERNOON WITH GUSTS UP TO 30 MPH WHERE RELATIVE
HUMIDITIES WILL BE LOWEST.  AS A RESULT HAZARDOUS FIRE WEATHER
CONDITIONS WILL BE VERY LIKELY FOR MOST OF THE AREA.

MONDAY AN UPPER LEVEL RIDGE WILL MOVE OVER THE AREA.  AS THE RIDGE
MOVES OVERHEAD A WARM FRONT WILL ALSO MOVE IN...WARMING TEMPERATURES
TO NEAR NORMAL.

TUESDAY THE UPPER LEVEL RIDGE WILL MOVE OUT OF THE AREA AS ANOTHER
UPPER LEVEL SHORT WAVE TROUGH AND A SURFACE DRY LINE MOVE TOWARD THE
AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1010 PM MDT TUE MAR 25 2014

AT KGLD AND KMCK...VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

KGLD...SOUTH WINDS AROUND 15-20KTS AND GUSTY EXPECTED FROM TAF
ISSUANCE THROUGH 09Z BEFORE VEERING TO THE SOUTHWEST AT
15G25KTS...MAYBE A TAD HIGHER...THROUGH 15Z THEN 20G30KTS AFTER
16Z THROUGH 03Z. AFTER 03Z WINDS FURTHER VEER TO THE WEST AROUND
10KTS. FROM 23Z-02Z MAY SEE HIGH BASED THUNDERSTORMS NEAR THE
TERMINAL WITH THE MAIN THREAT BEING LIGHTNING AND GUSTY OUTFLOW
WINDS. HAVE ADDED A PROB30 FOR THIS.

KMCK...SOUTHEAST WINDS 10-13KTS EXPECTED FROM TAF ISSUANCE
THROUGH 15Z BEFORE VEERING TO THE SOUTH AT 15-20KTS WITH HIGHER
GUSTS THROUGH 20Z THEN 20G30KTS FOR THE REST OF THE TAF PERIOD.
MAY SEE -TSRA NEAR THE TERMINAL AFTER 03Z AND HAVE ADDED A PROB30
FOR IT.

&&

.FIRE WEATHER...
ISSUED AT 254 PM MDT TUE MAR 25 2014

CRITICAL FIRE WEATHER CONDITIONS MAY BECOME A CONCERN ON WEDNESDAY
AFTERNOON. RELATIVE HUMIDITIES MAY DROP BELOW 15 PERCENT TO THE
WEST OF THE DRY LINE...MAINLY OVER EAST COLORADO. HOWEVER...WINDS
WILL NOT MEET THE REQUIRED SUSTAINED/GUST CRITERIA OF 25 MPH. THE
CONCERN WITH TOMORROW IS THAT THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP LATE IN THE AFTERNOON ALONG THE DRY LINE AS AN UPPER LEVEL
DISTURBANCE MOVES IN. THERE WAS COORDINATION BETWEEN THE ROCKY
MOUNTAIN GACC AND IT WAS DETERMINED THAT THE GREEN-UP HAS NOT
BEGUN IN OUR AREA SO FUELS WOULD BE SUSCEPTIBLE TO FIRE GROWTH.
WITH THESE THUNDERSTORMS...LITTLE IN THE WAY OF PRECIPITATION IS
EXPECTED AS THE LOWER ATMOSPHERE IS QUITE DRY. WITH CLOUD BASES
BETWEEN 6000-8000 FEET...THIS IS TIME FOR ANY PRECIPITATION THAT
FALLS FROM THESE STORMS TO EVAPORATE. AS A RESULT...AM ONLY
EXPECTING A FEW HUNDREDTHS OF AN INCH IF ANY PRECIPITATION AT ALL.
CURRENT FORECAST CALLS FOR ISOLATED TO SCATTERED THUNDERSTORMS SO
THIS WOULD MEET CRITERIA FOR A HEADLINE. A FIRE WEATHER WATCH MAY
BE NEEDED TOMORROW FOR THE POSSIBILITY OF DRY THUNDERSTORMS. WAS
NOT CERTAIN ENOUGH AT THIS TIME IN THE THUNDERSTORM FORECAST TO
ISSUE A FIRE WEATHER WATCH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JTL
AVIATION...99
FIRE WEATHER...RRH
Hazardous weather outlook, Mar 25, 4:01 PM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT TUE MAR 25 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261845-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
301 PM MDT TUE MAR 25 2014 /401 PM CDT TUE MAR 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY AFTERNOON...ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE AND MOVE EAST ACROSS THE REGION. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT THEY WILL BE CAPABLE
OF PRODUCING GUSTY WINDS. CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE AS A RESULT OF THE LIGHTNING...POSSIBLE GUSTY WINDS AND
LITTLE TO NO PRECIPITATION ACCOMPANYING THE STORMS.

ON SATURDAY AND SUNDAY...WARM AND DRY CONDITIONS ARE EXPECTED.
THE LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL PRODUCE NEAR
CRITICAL FIRE WEATHER CONDITIONS OVER PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.